Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 65, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 4, 2024, 4:08 PM CDT for Goodhue County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2024, 4:08 PM CDT (21:08 UTC)
- Expired
- Jul 4, 2024, 4:48 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KMPX 042108
SVRMPX
MNC049-042200-
/O.NEW.KMPX.SV.W.0065.240704T2108Z-240704T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Thu Jul 4 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Goodhue County in southeastern Minnesota...
* Until 500 PM CDT.
* At 408 PM CDT, a severe thunderstorm was located near Wanamingo, or
18 miles east of Northfield, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Red Wing, Zumbrota, Goodhue, Wanamingo, Welch, Frontenac, Vasa,
Wacouta, Bellechester, Wastedo, Central Point, and Frontenac State
Park.
This includes U.S. Highway 61 between mile markers 82 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4436 9299 4466 9265 4461 9261 4460 9256
4457 9255 4456 9234 4446 9226 4445 9243
4437 9243 4437 9254 4429 9255 4422 9278
TIME...MOT...LOC 2108Z 241DEG 29KT 4436 9282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
003
WWUS53 KMPX 042129
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
429 PM CDT Thu Jul 4 2024
MNC049-042200-
/O.CON.KMPX.SV.W.0065.000000T0000Z-240704T2200Z/
Goodhue MN-
429 PM CDT Thu Jul 4 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL GOODHUE COUNTY...
At 428 PM CDT, a severe thunderstorm was located over Goodhue, or 8
miles south of Red Wing, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Red Wing, Zumbrota, Goodhue, Frontenac, Wacouta, Bellechester,
Frontenac State Park, Central Point, and Hader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4437 9281 4461 9260 4460 9256 4457 9255
4456 9234 4446 9226 4445 9243 4437 9243
4437 9254 4429 9255 4426 9264
TIME...MOT...LOC 2128Z 241DEG 29KT 4444 9261
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG003
WWUS53 KMPX 042148
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
448 PM CDT Thu Jul 4 2024
MNC049-042157-
/O.CAN.KMPX.SV.W.0065.000000T0000Z-240704T2200Z/
Goodhue MN-
448 PM CDT Thu Jul 4 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOODHUE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However, heavy rain is still possible with this
thunderstorm.
&&
LAT...LON 4437 9281 4461 9260 4460 9256 4457 9255
4456 9234 4446 9226 4445 9243 4437 9243
4437 9254 4429 9255 4426 9264
TIME...MOT...LOC 2144Z 241DEG 29KT 4452 9242
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:01 PM CDT, 2 hours 7 minutes earlier. Its key messages:
- Thunderstorms and locally heavy rainfall likely today and tonight.
- Numerous chances for showers and a few thunderstorms will linger into next week with temperatures remaining below normal.
Area forecast discussion, Jul 4, 2:01 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 201 PM CDT Thu Jul 4 2024 .KEY MESSAGES... - Thunderstorms and locally heavy rainfall likely today and tonight. - Numerous chances for showers and a few thunderstorms will linger into next week with temperatures remaining below normal. && .DISCUSSION... Issued at 159 PM CDT Thu Jul 4 2024 Our first round of rain today is currently located along the I-94 corridor and slowly moving northeast. Rainfall amounts from this activity has resulted in generally 0.1-0.2" with up to 0.5" within the very isolated heavier cells. Behind this first round is a brief clearing, evidenced by the lack of returns on radar and thinning clouds and small clearings on satellite over southern MN. However, in our weakly stable environment, it won't take much for new convection to develop with a little daytime heating as the mid-level jet and vorticity maximum moves in from the west. Indeed, scattered showers and thunderstorms are in the process of developing across southwestern MN late this morning. This activity will move northeast, growing in coverage into scattered broken lines of cells, reaching the Twin Cities around 2-3 PM and western WI later this afternoon. The best chance of severe weather remains in southern to southeastern MN along I-90 where enough heating should result in 1500-2000 J/kg of MLCAPE within 35-40 knots of bulk shear. A weak tornado or two is possible within the surface vorticity rich environment near the surface low, but the main threat from any stronger storms will be large hail. Heavy rain will be possible with any thunderstorms, as PWATs range from 1.2-1.4" and vertical profiles are very moist. Though, the transient non-continuous nature of the storms should limit the flash flooding risk to a large degree. Nevertheless, rounds of storms with rainfall rates of 1-1.5" per hour over the same area could lead to localized flash flooding. This will be especially true as we progress through tonight, as the precip becomes more favored from south-central MN into northwestern WI. Precip in southeastern MN should decay with the dissipating instability while precip within the deformation zone north of the occluding surface low will be favored as synoptic lift increases. Showers and thunderstorms will wrap westward around the surface low as it travels east, meaning that a county wide or two area could see heavier rainfall rates for a period of 2-4 hours. This could lead to localized areas of 3-4" of rain while elsewhere from south-central MN to western WI will see rainfall of 1-2.5" by 12Z Friday. The low pressure system will slowly move east-northeast out of our area by early Friday afternoon with lingering, but decaying wraparound precip exiting with it. However, isolated showers and a thunderstorm may occur across MN during Friday afternoon underneath the backside of the upper-level shortwave. While the aforementioned shortwave will move east into the Great Lakes Saturday, a broader longwave trough will settle in over the Northern Plains/Upper Midwest through at least early next week. This will result in stagnant, mild temperatures (highs in the mid 70s to lower 80s into Monday). Additional chances for precipitation will also be possible Saturday through at least Tuesday as embedded impulses round through the trough. The heavy rain and severe weather threats don't appear to be significant with any of the impulses, but don't expect a prolonged break in the wet weather just yet. However, long-range forecast models do suggest the trough finally exits to our east during mid-next week. At the same time, a strong upper-level ridge will move into the western CONUS, with pieces of this ridge potentially spilling over into the central CONUS the latter half of next week. This signals a potential warmer, drier summer pattern occurring eventually for our region (also supported by the 6-10 and 8-14 Climate Prediction Center Outlooks) sometime within the next 2 weeks. We just need to get through a few more days of rain first. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1234 PM CDT Thu Jul 4 2024 Main aviation concern will be the ongoing showers and storms, which will last through this evening for most. A cluster of storms are currently developing over south-central MN, which would bring MVFR/IFR visibilities during the heaviest rainfall rates. A bit of a lull in precipitation is still expected late this evening/night, before rain showers and MVFR/IFR ceilings become more widespread overnight into tomorrow morning. Winds will remain generally light and variable today, before shifting out of the N/NW and increasing slightly tomorrow. The strongest thunderstorms, which could have wind gusts up to 50 mph and hail greater than an inch, are expected to stay further south near and along I-90. KMSP...The first wave of showers have passed this morning, and the focus turns to the redevelopment of precip to the southwest. Most of the cells over south-central MN are still elevated, so the threat for severe weather is lower, but reduced vis and thunder will still be likely. Storms could move in as early as 1:30-2pm, and would be off and on through the early evening. Cigs are still on track to drop to low MVFR by this evening and will likely become IFR late tonight through tomorrow morning. Isolated showers/storms are possible tomorrow afternoon/evening, but confidence is low so have kept mention out of the TAF for now. /OUTLOOK FOR KMSP/ SAT...Chance PM MVFR SHRA/TSRA. Wind SW 5-10 kts. SUN...MVFR/SHRA/TSRA likely. Wind SW 10-20 kts. MON...VFR, chance MVFR. Wind WNW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG AVIATION...BED
Hazardous weather outlook, Jul 4, 3:06 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 306 PM CDT Thu Jul 4 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 052015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 306 PM CDT Thu Jul 4 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Additional showers and thunderstorms are expected through tonight. Locally heavy rainfall is likely. A few strong or severe storms are possible, especially across southern Minnesota. Moderate river flooding continues along parts of the Minnesota and Mississippi Rivers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jul 4, 12:10 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Thu Jul 4 2024
MNZ056-064-065-073-041800-
Chippewa MN-Yellow Medicine MN-Renville MN-Redwood MN-
1210 PM CDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL CHIPPEWA...
NORTHWESTERN REDWOOD...SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN
RENVILLE COUNTIES THROUGH 100 PM CDT...
At 1210 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout near Cottonwood, or 13
miles northeast of Marshall, moving northeast at 30 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Granite Falls, Sacred Heart, Wood Lake, Maynard, Hanley Falls, Echo,
Minnesota Falls, Belview, Vesta, Delhi, Hazel Run, and Granite Falls
Airport.
This includes U.S. Highway 212 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4495 9549 4461 9511 4444 9559 4462 9561
4463 9563 4463 9576 4468 9580
TIME...MOT...LOC 1710Z 240DEG 25KT 4458 9559
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CTGSpecial weather statement, Jul 4, 3:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT Thu Jul 4 2024
MNZ077-078-085-042130-
Steele MN-Rice MN-Goodhue MN-
341 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN STEELE...
SOUTHWESTERN GOODHUE AND SOUTHEASTERN RICE COUNTIES THROUGH 430 PM
CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Kenyon, or 10 miles southeast of Faribault, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Island, Zumbrota, Kenyon, Wanamingo, Nerstrand, Moland, Bombay,
Nerstrand Big Woods State Park, Wastedo, Rice Lake State Park, and
Hader.
This includes U.S. Highway 14 between mile markers 178 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4434 9316 4452 9275 4420 9261 4419 9304
4402 9305 4399 9313
TIME...MOT...LOC 2040Z 246DEG 30KT 4423 9310
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:10 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 50 min |
| Jul 4, 3:41 PM CDT | Special Weather Statement | MPX | Goodhue | 49 min |
| Jul 4, 6:46 PM CDT | Special Weather Statement | MPX | Martin | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.